• Indigestion as side effect?

    Asked by nancyjac on Saturday, December 17, 2011

    Indigestion as side effect?

    So I am on day 10 of my first chemo cycle. I think all of my other side effects have subsided, but I still have indigestion. Doesn't seem to matter what I eat or don't eat or even if I eat or don't eat, I still have indigestion. Of all the side effects I have info on, there is no mention of indigestion, but I was not prone to indigestion before chemo. It isn't nausea, definitely indigestion, heartburn, gas. Anybody else experience this and anything that helps?

    8 Answers from the Community

    8 answers
    • susie81610's Avatar

      I take prilosec and zofran I believe it comes from the chemo I also have gas but it only has one way out with me because I can't burp anymore since my surgery. Ask the Dr. what they can give you for it I'm sure there is some type that they always use.
      How have things been going? I hope well and that you are ready for the holidays were keeping it small just myself hubby and the kids. Haven't talked to my family since my mother passed 2 months before I found out I had cancer so their loss will enjoy my children. Take care and hope this helps? Good luck
      Also try eating smaller and more often always have something in stomach.

      almost 5 years ago
    • nancyjac's Avatar

      Thanks Susie, it does help a lot. I will ask my doctor about it when I go in on Wednesday. She did say I could take Immodium for the diarrhea which I got at the same time as the indigestion, and that did clear up the diarrhea but still had the indigestion. I think it is finally gone now (day 11) but it was constant from about day 5 until day 10 and bad enough that it was keeping me awake nights. Yesterday was the first day I actually felt good with no significant side effects, so at least I know now to expect day 3-9 to be the hardest of each cycle. It helps too with knowing which days to expect which symptoms since this first round they seemed to be sequential. So hopefully next time I can start taking tylenol for the achiness, Immodium for the diarrhea, and something for the indigestion as soon as each of those start.

      I'm finding it easier to eat if I eat really small and slow. It takes me hours to eat a bowl of soup. So I have been heating it up in a small ramikin bowl and eat maybe 5-6 spoonfuls and then every hour or so heat another little bowlful until it is finally gone. I get full after just a few bites and have to take a break before I can eat any more.

      We are keeping it small this Christmas too. Just immediate family. My next full treatment is 12/28 so no New Years plans at all.

      almost 5 years ago
    • bobhess' Avatar

      I too have had indigestion after chemo in the form of heartburn. talked with Dr. and he prescribed pepcid which didn't work. Called Dr. and he prescribed ranitidine which is a generic for zantac. this worked. personally I have to watch what I eat for about 5 days after chemo and after that I eat pretty much the same as before cancer diagnosis. I also only take the meds for the 5 days as the heartburn goes away. We all have different side effects from chemo and I would encourage you to talk with your onc about all side effects and I'm sure he or she will offer a way to take care of any side effect if possible. God bless and continue to share. THANKS

      almost 5 years ago
    • shauna0915's Avatar

      My dad had indigestion a lot during chemo. His oncologist put him on 40mg omeprazole (prescription strength Prilosec - the OTC stuff is only 20mg). Dad would also drink Boost, Ensure or Special K meal supplement drinks, which seemed to help lessen the heartburn, but he still had to talk the omeprazole daily. His oncologist also had him on Zofran and Phenagren for nausea (which one he took depended on how bad it was).

      almost 5 years ago
    • susie81610's Avatar

      Now you can look at the bright side if that is your only side effect now :) Sounds like you have things under control. I take Zofran for when I have chemo for the first couple of weeks then as needed and it works for me. But everyone is different but that seems to be the drug of choice at the cancer center and everyone agrees. Well I have to go out into that crazy world and get some food in this house I hate having to do regular shopping when everyone is running around trying to get their million Christmas presents. Makes me sick how people have turned into nothing but expensive gifts. I bought small stuff that can be used and a card. Told my friends my gift to you this year is me for another year to be a pain in their rear ends. lmao Ok enough rambling hope all is well today and enjoy it.
      Hugs Susie

      almost 5 years ago
    • redcct's Avatar

      My husband's oncologist put him on Prilosec before his first chemo treatment. Even tho his esophagus was removed, & his lifelong heartburn is gone, Dr said to take it for a few days after chemo, because the chemo would definitely cause indigestion and possible heartburn.

      almost 5 years ago
    • mspinkladybug's Avatar

      i was given nexium but it caused diheriaah so i ws switched to protonics and it worked like a charm

      almost 5 years ago
    • nota's Avatar

      Yes it is happening to me too. It comes in a wave and comes and goes. Never had this before and not after my 1st cycle. This is my second cycle. Hope it gors away soon.

      almost 4 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more inflammatory breast cancer questions.  Also, don't forget to check out our Inflammatory Breast Cancer page.